Melatonin reaction/rash? (UPDATE)

Discussion in 'General Parenting' started by AllStressedOut, Jul 6, 2007.

  1. AllStressedOut

    AllStressedOut New Member

    Its day 3 after 3 nights of melatonin and I was woken up by my middle easy child in a panic. My youngest difficult child was covered from head to toe in a bumpy red rash. It was hot to the touch. I waited for my husband to get home so he could see it before taking him to the Dr., then I gave him benedryl. But it took almost 2 full hours to go away. By the time he made it to the Dr., there wasn't much rash left. This was at 145. On the trip home, my husband stopped by the library, and called me to say the rash is returning.

    Could this be a reaction to melatonin?

    Yesterday we let him off his diet for the day so he could enjoy his birthday. He had chicken strips, fries, ketchup, mint chocolate chip icecream cone, pizza & ranch dressing. He has eaten all of these things before, but the last time he went off his diet was the first day of Spring Break back in March. Could this have caused the reaction?

    The doctor said to give him benedryl, but said it was most likely a virus. However, they gave him an antibiotic. I may be your average every day stay at home mom, but last I recall, antibiotics don't work on virus.

    Any ideas as to what is causing this itchy, red, bumpy rash?
     
  2. smallworld

    smallworld Moderator

    Did the pediatrician do a throat culture or any blood work?

    You're right -- an antibiotic doesn't treat a virus so if the pediatrician thought it was a virus, it was irresponsible to give an antibiotic.

    In the meantime, I'd probably stop the Melatonin. Just because it's "natural" doesn't mean it can't cause problems. See if the rash goes away. You can always start the Melatonin again and see if the rash returns. You might also want to run it by the psychiatrist to see if he's OK with your difficult child taking Melatonin. Our psychiatrist didn't want difficult child 1 to take it.

    What other medications is he on?
     
  3. AllStressedOut

    AllStressedOut New Member

    Rozerum, Zoloft and Foclin. The Rozerum and Zoloft were added this month, this might be his 2nd week on it, maybe 2 1/2 weeks on them both.

    I'll stop the melatonin tonight and see how it goes.

    No, no throat culture or blood work. Just a look over.
     
  4. Steely

    Steely Active Member

    A rash can be an allergic reaction to any medication, Zoloft and Rozerem included. If the rash does not go away with the discontinuation of Melatonin, and a proper diet, I would call the psychiatrist ASAP.
     
  5. dixiegirl34

    dixiegirl34 New Member

    Do you mind if I ask why your psychiatrist did not want to give Melatonin?
    My difficult child,12, has been on it for a couple of years now.
    Stratera was a nightmare for us. I know I read that one child was taking it.
    I have heard not to use organic Melatonin because it is made from calf brains and could have bacteria and even mad cows disease depending on where it is made.
    I'm just curious how many of you use melatonin.

    Dana
     
  6. smallworld

    smallworld Moderator

    Dana, this is our psychiatrist's opinion -- and may not be the opinion of other psychiatrists. You do need to listen to the doctor in whom you trust the care of your child. Our psychiatrist felt that Melatonin works better for adults than kids because adults may actually have a deficit of Melatonin whereas kids frequently don't. He also said Melatonin sometimes gives kids a "hung over" feeling in the morning, which in turn would increase irritability. Again, this is just our psychiatrist's opinion.

    by the way, Amber is right about any medication causing an allergic rash.
     
  7. Sara PA

    Sara PA New Member

    "Rash" is listed as a side effect for melatonin, Zoloft and Focalin, not Rozerem.
     
  8. AllStressedOut

    AllStressedOut New Member

    Just got in from Florida a few hours ago...Youngest difficult child broke out in rash and swelled up like a pumpkin. Not because of melatonin though, he's been off of that since his rash. He snuck some sugary or fake sugary foods. He snuck bottled lemonade, diet coke & skittles. His face was round like a cabbage patch kid. We gave him the melatonin again after the swelling was gone, two days so far and no reaction. Now that we're back home he won't be able to sneak food so I'll know if it is the melatonin or something in the sugary food.

    Anyone know anything about allergy tests? Can a regular pediatrician do the tests or do you have to take them to an allergy specialist? Are they typically covered by insurance? My husband thinks he may be allergic to a food dye. Any thoughts?
     
  9. smallworld

    smallworld Moderator

    We went to an allergist for skin testing. It was covered by our insurance, but every insurance plan is different. I'd recommend a call to both the insurance company to find out about coverage and your pediatrician for a referral to an allergist. Sounds as if he really needs to be seen by one.
     
Loading...